Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 1, 2021Perry County, Ohio

NWS Charleston, WV issued this special weather statement at Jul 1, 2021, 7:34 PM EDT for Perry County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 7:34 PM EDT (23:34 UTC)
Expired
Jul 1, 2021, 8:00 PM EDT
In force
26 min
Issued by
NWS Charleston, WV

County Perry County, OH

The radar

The Cincinnati radar (KILN), 136 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS81 KRLX 012334
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
734 PM EDT Thu Jul 1 2021

OHZ066-020000-
Perry-
734 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PERRY
COUNTY...

At 733 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Marne to Groveport.
Movement was southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3981 8207 3975 8208 3971 8237 3974 8236
      3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2333Z 305DEG 19KT 3995 8225 3987 8293 

$$

20

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:26 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 1, 3:26 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
326 PM EDT Thu Jul 1 2021

.SYNOPSIS...
Slow moving showers and thunderstorms ahead of a cold front
will produce heavy rain into early Friday morning. High
pressure returns the rest of the weekend and into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 245 PM Thursday...

Showers and embedded thunderstorms continue to propagate through
the area this afternoon as a cold front begrudgingly sinks
southward. The base of the parent upper level low is progged to
swing through the Ohio Valley into the Commonwealth of
Pennsylvania overnight into Friday, which will aid the needed
push for the frontal boundary to complete its passage by the end
of the near term period. At the time of writing, thunderstorms
have sneaked back into Dickenson and Buchanan Counties and are
on the verge of entering into the southern coalfields of West
Virginia. With training showers/storms and abundant moisture
still in place, the risk for flash flooding remains the main
concern with activity into the overnight period until the front
completes its passage.

Showers will continue to wind down from Northwest to Southeast
through the course of the evening and into the overnight hours.
With this in mind, the Flash Flood Watch is still on track to
expire for portions of eastern Kentucky, southeast Ohio, and
northern West Virginia late tonight once the risk of flash
flooding lessens, followed by the expiration for all areas of
the CWA Friday morning.

Lingering showers moving in along the post-frontal northerly
flow cannot be ruled out in spots on Friday as the trough
continues to pivot in close quarters to the Central
Appalachians. Drier air will be encroaching on the area for the
second half of the period as surface high pressure edges into
the Ohio Valley in time for the start of the holiday weekend.

Temperatures remain below their climatological norm for this
time of year through the period, with afternoon highs plateauing
in the 70s across the lowlands and the upper 50s along the
higher terrain.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 325 PM Thursday...

High pressure west of the area keeps the cool, dry air in place
this period, with below normal temperatures including
comfortably cool nights, and low afternoon humidity. Any
lingering showers northeast portions of the forecast area Friday
evening should subside around sunset, but may pop up again
Saturday afternoon again nearer the upper level low up over New
England at that time.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 325 PM Thursday...

No forecast changes, but still concerned there may be
convection evolving north-northwest to south-southeast,
associated with a warm front Sunday afternoon into Sunday
night. Instability may even be surface based Sunday afternoon.

As of 120 PM Thursday...

Cool, dry air remains in place Sunday into Monday. Ripples in
the northwest flow aloft, on the back side of a large upper
level low swirling through the Canadian maritimes, are so far
not likely to induce precipitation over the area, even with a
warm front crossing the middle and upper Ohio Valley. This may
change with time, especially if an elevated mixed layer becomes
involved.

A trend toward warmer and more humid weather takes place in the
wake of the warm front next week, with the chance for showers
and afternoon and evening thunderstorms Wednesday, as a cold
front approaches from the northwest. The guidance envelop then
reflects the cold front either buckling over the area Thursday
or not even making it into the area at all. This keep the chance
for showers and mainly afternoon and evening thunderstorms
going through Thursday.

Central guidance reflects the return of above normal
temperatures next week, with lowland highs up around 90 Monday
through Wednesday, and overnight lowland lows in the mid 60s, a
little above normal and in tandem with dew points. Kept the
valleys cooler Sunday night.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

Upper level disturbance adjoined with a surface cold front
moving through the region has engulfed all terminals within a
blanket of IFR/MVFR stratus and showers/isolated instances of
thunderstorms. At the time of writing, the bulk of convection is
currently positioned south and east of our airspace, but may
attempt to progress into a few sites later this evening. Opted
to handle this possibility with tempo groups for the conclusion
of the current ZULU day.

Shower coverage will sluggishly diminish overnight into Friday
as the front shifts eastward and its parent trough pivots into
New England. This will continue to maintain low stratus across
the area overnight with perhaps a chance for fog development at
some terminals come Friday morning. High pressure inching into
the Ohio Valley will aid in eliminating low ceilings throughout
the day Friday, with gradual improvement hinted at the end of
the current TAF package.

Winds will continue to be light out of the southwest today,
becoming more northerly in the wake of the frontal passage on
Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of reduced CIGS/VIS
may vary under showers/storms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    H    M    M    M    M    M    H    H    M    M
HTS CONSISTENCY  H    L    M    H    M    M    L    H    H    H    H    M
BKW CONSISTENCY  H    H    M    M    H    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    H    H    H    M    M    M    M    M    M    M
CKB CONSISTENCY  H    L    H    H    H    H    H    M    H    M    L    L

AFTER 18Z FRIDAY...
IFR possible Saturday morning from fog development along the
higher terrain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday morning for WVZ005-013-015-
     024>028-030>034-039-040-515>526.
     Flash Flood Watch until 2 AM EDT Friday for WVZ006>011-014-
     016>020-029.
OH...Flash Flood Watch until 2 AM EDT Friday for OHZ066-067-075-076-
     083>087.
KY...Flash Flood Watch through Friday morning for KYZ105.
     Flash Flood Watch until 2 AM EDT Friday for KYZ101>103.
VA...Flash Flood Watch through Friday morning for VAZ003-004.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...MEK
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MEK
Hazardous weather outlook, Jul 1, 3:52 AM EDT, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
352 AM EDT Thu Jul 1 2021

KYZ105-WVZ005-013-015-024>028-030>032-039-040-519-521>526-020800-
Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
352 AM EDT Thu Jul 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

We are anticipating scattered to numerous thunderstorms this
this morning and afternoon which will be slow moving. The main
threat is flash flooding, especially for areas that are low lying or
have poor drainage or just get hit repeatedly by downpours. These
areas are also in a marginal to slight risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029-
020800-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-
352 AM EDT Thu Jul 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

We are anticipating scattered to numerous thunderstorms this
this morning and afternoon which will be slow moving. The main
threat is flash flooding, especially for areas that are low lying or
have poor drainage or just get hit repeatedly by downpours. These
areas are also in a marginal to slight risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>518-520-020800-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Southeast Nicholas-
352 AM EDT Thu Jul 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered to numerous thunderstorms are anticipated this morning
and afternoon which will be slow moving. The main threat is flash
flooding, especially for areas that are low lying or have poor
drainage or just get hit repeatedly by downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Multiple rounds of showers and thunderstorms Friday morning as a
cold front works slowly through the region. Excessive rainfall is
possible, which may lead to instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 1, 2:05 PM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
205 PM EDT Thu Jul 1 2021

VAZ003-004-WVZ033-011830-
Dickenson-Buchanan-McDowell-
205 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON...BUCHANAN
AND CENTRAL MCDOWELL COUNTIES...

At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Trammel to near Paw Paw.
Movement was east-northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Welch, Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Gary, War, Big Rock, Trammel, Clinchco, Bradshaw,
Jolo, Oakwood, Stacy, Nora, Vansant, Coalwood and Hurley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3702 8248 3707 8250 3713 8255 3720 8255
      3724 8245 3727 8235 3728 8234 3728 8232
      3748 8205 3740 8142 3697 8238
TIME...MOT...LOC 1803Z 254DEG 40KT 3711 8232 3738 8208

12
Special weather statement, Jul 1, 3:15 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
315 PM EDT Thu Jul 1 2021

WVZ013-015-026>028-519-521-011945-
Clay-Boone-Kanawha-Northwest Webster-Lincoln-Northwest
Nicholas-Braxton-
315 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
NICHOLAS...CENTRAL KANAWHA...SOUTHEASTERN BRAXTON...CENTRAL
LINCOLN...WEST CENTRAL WEBSTER...CLAY AND NORTHERN BOONE COUNTIES...

At 314 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Ranger to near
Sutton. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Charleston, Clay, Jefferson, South Charleston, Dunbar, Chesapeake,
Marmet, Belle, Cedar Grove, East Bank, Glasgow, Pratt, Pinch, Glen,
Coal Fork, Birch River, Alum Creek, Julian, Elkview and Tornado.

This includes the following highways...
 Interstate 79 between mile markers 1 and 2, and near mile marker
58.
 Interstate 77 in West Virginia between mile markers 96 and 104.
 Interstate 64 in West Virginia between mile markers 53 and 57.
 West Virginia Turnpike between mile markers 80 and 95.
 Route 119 between mile markers 55 and 80.
 Route 19 between mile markers 51 and 68.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. Drivers should be alert to sudden drops
in visibility and ponding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3825 8120 3826 8123 3822 8128 3808 8164
      3818 8228 3822 8227 3828 8203 3827 8199
      3831 8194 3865 8063 3855 8039
TIME...MOT...LOC 1914Z 251DEG 58KT 3823 8226 3864 8066

12
Special weather statement, Jul 1, 7:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
734 PM EDT Thu Jul 1 2021

OHZ066-020000-
Perry-
734 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PERRY
COUNTY...

At 733 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Marne to Groveport.
Movement was southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3981 8207 3975 8208 3971 8237 3974 8236
      3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2333Z 305DEG 19KT 3995 8225 3987 8293

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:30 PM EDTSpecial Weather StatementRLXJackson45 min
Jul 1, 1:00 AM EDTSpecial Weather StatementRLXCabell60 min
Jul 1, 1:23 AM EDTFlash Flood WarningRLXCabell, Wayne4 hr
Jul 1, 2:23 AM EDTFlash Flood WarningRLXCabell, Mason6 hr
Jul 1, 4:42 AM EDTSpecial Weather StatementRLXBarbour48 min
Jul 1, 2:05 PM EDTSpecial Weather StatementRLXMcDowell25 min
Jul 1, 3:15 PM EDTSpecial Weather StatementRLXClay, Kanawha, Lincoln30 min
Jul 1, 12:17 AM EDTSpecial Weather StatementRLXLawrence43 min
Jul 1, 2:39 AM EDTSpecial Weather StatementRLXAthens51 min
Jul 1, 2:44 PM EDTFlash Flood WarningRLXBuchanan, Dickenson3 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.